DOI: http://dx.doi.org/10.18203/2349-3933.ijam20204531

Efavirenz induced gynecomastia, hidden reality: a case series

Dnyanesh N. Morkar, Ankita Aneja, Rishabh Agarwal

Abstract


The prognosis of HIV infection has considerably improved following the introduction of highly active anti-retroviral therapy by reducing AIDS related morbidity and mortality. At the same time, ART drugs are well known for their side effects. Gynaecomastia is a lesser known side effect of a commonly used anti-retroviral drug efavirenz. There are very few reports of HAART-induced gynaecomastia in resource-limited settings. The current study presents a series of three cases that developed ultrasound confirmed gynaecomastia following efavirenz containing HAART. Initial reports of gynaecomastia related to HAART were in HIV patients with lipodystrophy, they were termed as pseudogynaecomastia. Gradually, few reports of efavirenz related gynaecomastia were published wherein other causes of gynaecomastia were ruled out. Several hypothesis have been suggested for the pathophysiology of development of gynaecomastia related to efavirenz consumption. All other causes were ruled out in our patients too. The incidence of gynaecomastia is increasing in men with HIV on HAART therapy, proper identification and management will promote better drug adherence.


Keywords


HIV, Efavirenz, HAART, gynaecomastia, AIDS

Full Text:

PDF

References


Beyrer C. Consolidated guidelines on HIV prevention, diagnosis, treatment and care for key populations, World Health Organization; 2016. Available at: https://www.who.int/hiv/pub/ guidelines/keypopulations-2016/en/. Accessed on 20 August 2020.

Consolidated guidelines on the use of antiretroviral drugs for treating and preventing HIV infection: recommendations for a public health approach, World Health Organization. Available at: https://apps.who.int/iris/handle/10665/208825. Accessed on 20 August 2020.

Abah IO, Akanbi M, Abah ME, Finangwai AI, Dady CW, Falang KD, et al. Incidence and predictors of adverse drug events in an African cohort of HIV-infected adults treated with efavirenz. Germs. 2015;5(3):83–91.

Malcolm JL. Neuroendocrinology. In: Melmed S, Polonsky KS, Larsen PR, Kronenberg H, eds. Williams textbook of endocrinology. 13th ed. Philadelphia, PA: Elsevier; 2016:1916.

Piroth L, Grappin M, Petit JM. Incidence of gynecomastia in men infected with HIV and treated with highly active antiretroviral therapy. Scand J Infect Dis. 2001;33(7):559-60.

Mercié P, Viallard JF, Thiébaut R, Faure I, Rispal P, Leng B, et al. Efavirenz-associated breast hypertrophy in HIV-infection patients. AIDS. 2001; 15(1):126-9.

Mira JA, Lozano F, Santos J, Ramayo E, Terrón A, Palacios R, et al. Gynaecomastia in HIV-infected men on highly active antiretroviral therapy: association with efavirenz and didanosine treatment. Antivir Ther. 2004;9(4):511-7.

Qazi NA, Morlese JF, King DM, Ahmad RS, Gazzard BG, Nelson MR. Gynaecomastia without lipodystrophy in HIV-1-seropositive patients on efavirenz: an alternative hypothesis. AIDS. 2002;16 (3):506-7.

Rahim S, Ortiz O, Maslow M, Holzman R. A case-control study of gynecomastia in HIV-1-infected patients receiving HAART. AIDS Read. 2004;14 (1):35-40.

Manfredi R, Calza L, Chiodo F. Efavirenz versus nevirapine in current clinical practice: a prospective, open-label observational study. J Acquir Immune Defic Syndr. 2004;35(5):492-502.

Jover F, Cuadrado JM, Roig P, Rodriguez M, Andreu L, Merino J. Efavirenz-associated gynecomastia: report of five cases and review of the literature. Breast J. 2004;10(3):244-6.

Biglia A, Blanco JL, Martínez E, Domingo P, Casamitjana R, Sambeat M, et al. Gynecomastia among HIV-infected patients is associated with hypogonadism: a case-control study. Clin Infect Dis. 2004;39(10):1514-9.

Sikora MJ, Rae JM, Johnson MD, Desta Z. Efavirenz directly modulates the oestrogen receptor and induces breast cancer cell growth. HIV Med. 2010;11(9):603-7.

Deepinder F, Braunstein GD. Drug-induced gynecomastia: an evidence-based review. Expert Opin Drug Saf. 2012;11(5):779-95.

Toma E, Therrien R. Gynecomastia during indinavir antiretroviral therapy in HIV infection. AIDS. 1998; 12(6):681-2.

Hasabi I, Mamadapur M, Kardkal B, Haddannavar V. Efavirenz-induced gynaecomastia in HIV infected males: a report of 2 cases. J Evid Based Med Healthc. 2016;3:3729-32.

Agbaji O, Agaba PA, Ekeh P, Sule HM, Ojoh RO, Audu EE, et al. Efavirenz-induced gynaecomastia in HIV-infected Nigerian men: A report of six cases. J Med Med Sci. 2011;2:1221-4.